Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 14, NWS Tallahassee, FL

January 12, 2023Tift County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 12, 2023, 8:08 PM EST for Tift County, Worth County, Georgia. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 8:08 PM EST (01:08 UTC)
Expired
Jan 12, 2023, 8:25 PM EST
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Tift County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 96 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 8:14 PM ESTTSTM WND DMG1 Nw Tempy, GALARGE OAK TREE PARTIALLY IN THE ROADWAY ON HIGHWAY 33. TIME ESTIMATED BY RADAR.
Jan 12, 8:21 PM ESTTSTM WND DMG2 Wsw Sunsweet, GAMULTIPLE TREES AND POWER LINES DOWN ALONG CROMER ROAD WITH ONE TREE ON A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 3:36 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WFUS52 KTAE 130108
TORTAE
GAC277-321-130145-
/O.NEW.KTAE.TO.W.0014.230113T0108Z-230113T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
808 PM EST Thu Jan 12 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Western Tift County in south central Georgia...
  Southern Worth County in south central Georgia...

* Until 845 PM EST.
    
* At 808 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Doerun, or 10 miles southwest of Sylvester, moving
  east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ty Ty around 825 PM EST.

Other locations impacted by this tornadic thunderstorm include
Bridgeboro, Minton, Hillsdale, Pritchetts, Scooterville, Livingston,
Anderson City, Tempy, Powelltown and Parkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3134 8396 3142 8398 3156 8360 3136 8355
TIME...MOT...LOC 0108Z 256DEG 43KT 3139 8390 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

33
2 follow-up statements
984 
WWUS52 KTAE 130121
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
821 PM EST Thu Jan 12 2023

GAC277-321-130145-
/O.CON.KTAE.TO.W.0014.000000T0000Z-230113T0145Z/
Tift GA-Worth GA-
821 PM EST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EST FOR WESTERN
TIFT AND SOUTHEASTERN WORTH COUNTIES...
    
At 821 PM EST, a severe thunderstorm capable of producing a tornado
was located near Ty Ty, or 9 miles southeast of Sylvester, moving
east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ty Ty around 825 PM EST.

Other locations impacted by this tornadic thunderstorm include
Scooterville and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3135 8374 3152 8370 3156 8360 3136 8355
TIME...MOT...LOC 0121Z 270DEG 43KT 3142 8371 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

33
459 
WWUS52 KTAE 130125
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
825 PM EST Thu Jan 12 2023

GAC277-321-130135-
/O.CAN.KTAE.TO.W.0014.000000T0000Z-230113T0145Z/
Tift GA-Worth GA-
825 PM EST Thu Jan 12 2023

...THE TORNADO WARNING FOR WESTERN TIFT AND SOUTHEASTERN WORTH
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for south central
Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3135 8374 3152 8370 3156 8360 3136 8355
TIME...MOT...LOC 0124Z 256DEG 43KT 3143 8365 

$$

33

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 7:49 PM EST, 19 minutes earlier.

Area forecast discussion, Jan 12, 7:49 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
749 PM EST Thu Jan 12 2023

...New UPDATE...

.UPDATE...
Issued at 747 PM EST Thu Jan 12 2023

Trimmed back tornado watch and lowered rain chances in areas
behind the squall line. Further east, severe risk continues as the
line moves east. Environment remains favorable for damaging winds
and isolated tornadoes, especially with northward extent through
our CWA.

&&

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Thu Jan 12 2023

Severe squall line continues moving across the area at the moment.
Several severe cells within the line with isolated tornadoes
possible. Especially north of our Florida counties. Background
winds remain gusty of 20-30 knots with isolated 40 knots possible.
Used high resolution guidance for timing of impacts of the line
and wind shift after the passage of the line. Guidance indicates a
period of MVFR cigs well behind the line passage overnight into
the morning hours then a transition to VFR by the mid afternoon.
Northwest winds will be gusty Friday.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  48  55  34 /  40 100   0   0
Panama City   74  48  55  35 /  60  90   0   0
Dothan        75  44  50  32 /  70  70   0   0
Albany        76  47  52  33 /  60 100   0   0
Valdosta      76  49  55  33 /  10 100   0   0
Cross City    75  50  60  33 /   0 100  10   0
Apalachicola  73  49  56  35 /  40 100   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 10 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 9 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST /noon CST/ Saturday for
     GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 7:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 S ROWENA              31.36N 84.71W
01/12/2023                   EARLY              GA   PUBLIC

            POWERLINES REPORTED DOWN ALONG SR-45.

&&

KGG
Special weather statement, Jan 12, 7:29 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
729 PM EST Thu Jan 12 2023

GAZ125>130-144-145-130130-
Tift GA-Worth GA-Baker GA-Lee GA-Dougherty GA-Mitchell GA-Turner GA-
Ben Hill GA-
729 PM EST Thu Jan 12 2023

...Strong thunderstorms will impact portions of eastern Dougherty,
Turner, northeastern Mitchell, southeastern Lee, northeastern Baker,
northwestern Tift, northwestern Ben Hill and Worth Counties through
830 PM EST...

At 729 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Marine Corps Logistics Base to near
Newton. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Ashburn, Sylvester, Putney, Baconton, Poulan, East Albany,
Marine Corps Logistics Base, Turner City, Worth, Terrell, Sycamore,
Sumner, Warwick, Rebecca, Minton, Stocks, Radium Springs, Sylvester
Airport and Anderson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM EST for south central
and southwestern Georgia.

&&

LAT...LON 3185 8335 3176 8343 3176 8345 3174 8347
      3173 8346 3135 8379 3133 8432 3161 8420
      3184 8401 3184 8387 3183 8385 3182 8385
      3183 8384 3181 8383 3180 8380 3180 8361
      3185 8361
TIME...MOT...LOC 0029Z 257DEG 32KT 3160 8403 3135 8428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33
Local storm report, Jan 12, 7:33 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     4 ESE WARWICK           31.80N 83.86W
01/12/2023                   WORTH              GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON ACORN POND
            ROAD.

&&

KGG
Local storm report, Jan 12, 7:42 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
742 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     1 WNW ALLIANCE          30.62N 85.13W
01/12/2023  M45 MPH          JACKSON            FL   PUBLIC

&&

KGG
Local storm report, Jan 12, 7:45 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 SE PETERSON HILL      31.77N 84.84W
01/12/2023                   RANDOLPH           GA   DEPT OF HIGHWAYS

            POWERLINES DOWN ON REID STATION ROAD.

&&

KGG
Local storm report, Jan 12, 8:06 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
806 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     COLQUITT                31.18N 84.73W
01/12/2023                   MILLER             GA   911 CALL CENTER

            TREE DOWN ON EAST MAIN STREET.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:15 PM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Early, Miller, Seminole45 min
Jan 12, 7:19 PM ESTTornado WarningTAEBaker, Early, Miller26 min
Jan 12, 7:29 PM ESTSpecial Weather StatementTAEDougherty, Turner, Worth61 min
Jan 12, 7:37 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole38 min
Jan 12, 7:38 PM ESTTornado WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth37 min
Jan 12, 7:54 PM ESTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Early, Grady and 5 more66 min
Jan 12, 8:15 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady45 min
Jan 12, 8:29 PM ESTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Mitchell and 3 more36 min
Jan 12, 9:03 PM ESTSpecial Weather StatementTAEGrady27 min
Jan 12, 9:07 PM ESTSpecial Weather StatementTAEBerrien, Colquitt, Cook53 min
Jan 12, 9:56 PM ESTSpecial Weather StatementTAEBrooks, Cook, Lanier, Lowndes, Thomas64 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.